Kansas, 2021

Hail and Damaging Winds in Kansas, August 10, 2021

August 10, 2021 · NWS GID · 4 events in 2 counties and zones

m. CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The very early morning hours on this Tuesday were somewhat active, as a small complex of strong to severe thunderstorms rumbled from west-to-east through the heart of this six-county North Central Kansas area mainly between 12:30-4:00 a.m. CDT. The overall-most-intense portion of this complex generally tracked within 10 miles either side of the Phillips/Rooks, Smith/Osborne and Jewell/Mitchell County lines. Although ground-truth reports were limited in part by the time of day, there were a few severe-criteria wind gusts measured in both Rooks County (including 60 MPH at Rooks County Airport) and also Mitchell County (63 MPH per a mesonet near Beloit). As for hail, the only report consisted of nickel size stones in Beloit, although radar data strongly suggested that larger hail likely fell in spots, particularly along portions of the Phillips/Rooks County line.

Things got underway within the local area between 12:30-2:00 a.m. CDT as an already severe-warned and initially-isolated storm entered the area from the west and lumbered across northern Rooks/southern Phillips counties (prompting the severe-criteria winds near Stockton). Between 2-4 a.m. CDT this initially slow-moving, cellular convection transitioned to a more linear mode as it picked up speed somewhat through mainly northern Osborne and Mitchell counties before departing stage right into northeast Kansas. In the mid-upper levels, large-scale forcing for this early morning event was a bit nebulous, with North Central Kansas residing under fairly weak quasi-zonal flow, well-south of a potent shortwave trough spinning along the ND-Canada border. In addition, convective inhibition/capping was rather inhospitable to lower-level parcels, as evidenced by 700 millibar temperatures around 14-15 C. However, this somewhat-elevated activity appeared to be mainly driven by modest low-mid level warm air/moisture advection within the exit region of a 30-40 knot southwesterly low level jet emanating out of southwestern Kansas. Around the time that the severe storm first entered Rooks/Phillips counties, the mesoscale environment featured 2000 J/kg most-unstable CAPE but no more than 25-30 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 11:37 PM CST, 52 minutes earlier.

Area forecast discussion, Aug 9, 11:37 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1237 AM CDT Tue Aug 10 2021

.DISCUSSION...(This evening through Monday)
Issued at 354 PM CDT Mon Aug 9 2021

The primary forecast concerns today are heat and thunderstorm
chances.

Heat:
It's hot! It's hot everywhere! Over the western portions of the
forecast area, temps are in the upper 90s to low 100s, but for
areas east of a Kearney, NE to Osborne, KS line are seeing temps
in the 90s with dewpoint values in the 70s. Models continue to
under forecast dewpoints, and attempted to correct for that, and
still likely didn't get high enough.

Confidence is not overly high on how far southeast the cold front
will be during the day Tuesday and feel that the combo of high
dewpoints and heat will impact southeastern portions of the area.
This will include points southeast of a line from Smith Center, KS
to Hebron, NE. Have extended the Heat Advisory for those areas
through Tuesday evening.

Honestly after a brief reprieve in Nebraska counties tomorrow,
Wednesday and even Thursday continue to look hot. Additional Heat
Advisories are possible and possibly a heat warning if the heat
continues to persist for southern locations.

The heat will take a break as a cold front moves through the area
Thursday night. As we move into the weekend, temps are forecasted
into the 80s to low 90s.

Thunderstorm chances:
A weak cold front is west of the forecast area now and some cu is
developing west of McCook as of 330pm. Thunderstorms are expected
to develop along this front this evening, but how far east they
will travel is a big question. Feel that the best chance south and
west of the Tri-Cities, with Kearney west having the best chance.
As the Low Level Jet develops late this evening, some
thunderstorm activity developing over NW KS and the adjacent NE
counties is possible, as the LLJ veers out, these storms will
slide eastward, this activity looks to remain south of I-80. Shear
is relatively weak, so while small hail cannot be ruled out, the
primary threat looks to be strong damaging winds this evening. The
activity overnight could have some marginal strong to severe
storms with it as well.

As with the heat, the question for thunderstorm chances on Tuesday
resides with where will the boundary end up after tonight's
activity. There is a chance this activity could impact areas south
and east of the Tri-Cities. A Day 2 Marginal and even a Slight
risk clips the area for Tuesday afternoon.

The next chance for storms after Tuesday will be Thursday as a
stronger front moves through the region under primary northwest
flow.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1229 AM CDT Tue Aug 10 2021

VFR conditions are expected to continue throughout this period.
Showers and thunderstorms west of our TAF sites will continue to
slowly track eastward likely diminishing as they do so. We could
see this precipitation in the vicinity of our TAF sites a few
hours either side of dawn, but more than likely it will remain
southwest of KEAR and KGRI. The wind will become more northerly
and eventually northeasterly with time, but should remain rather
light.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 9 PM CDT this evening for NEZ086-087.

KS...Heat Advisory until 9 PM CDT this evening for KSZ006-007-018-019.

&&

DISCUSSION...Billings Wright
AVIATION...Wesely
Hazardous weather outlook, Aug 9, 8:25 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
925 PM CDT Mon Aug 9 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
925 PM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Scattered thunderstorms remain possible across the area through
tonight. An isolated strong to marginally severe storm is possible
with up to quarter size hail and wind gusts up to 60 MPH.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The Heat Advisory remains in effect through Tuesday evening for
areas along and southeast of a line from Smith Center, KS to
Hebron, NE. Heat index values of 105 to 109 degrees are possible.
Heat index values may top out near 100 degrees in north central
Kansas and along the Highway 81 corridor in Nebraska again on
Wednesday.

Chances for thunderstorms return Tuesday afternoon and evening,
primarily to areas east and southeast of the Tri Cities. Again,
some of these storms may be strong to marginally severe.

Occasional low-end chances for thunderstorms are in the forecast
Thursday night through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 9, 7:45 PM CST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
845 PM CDT Mon Aug 9 2021

NEZ060-072-100215-
Dawson NE-Gosper NE-
845 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northeastern Gosper
and Dawson Counties through 915 PM CDT...

At 844 PM CDT, Doppler radar was tracking a showers and
thunderstorms across Dawson county producing strong downdraft winds.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of Dawson and
northeastern Gosper Counties, including the following locations...
Farnam.

This includes Interstate 80 between mile markers 209 and 254.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4104 10022 4105 9943 4070 9943 4070 9942
      4067 9942 4069 9963 4068 9964 4057 9965
      4057 9998 4070 9998 4070 10022
TIME...MOT...LOC 0144Z 213DEG 14KT 4088 10000

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mangels
Local storm report, Aug 9, 8:01 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
901 PM CDT MON AUG 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND GST     1 NNE COZAD             40.87N 99.98W
08/09/2021  M58 MPH          DAWSON             NE   MESONET

            DAVIS WEATHERLINK STATION.

&&

MANGELS
Special weather statement, Aug 9, 10:06 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
1106 PM CDT Mon Aug 9 2021

NEZ046-060-061-100445-
Buffalo NE-Dawson NE-Sherman NE-
1106 PM CDT Mon Aug 9 2021

...Strong wind gusts from weakening showers will impact portions of
northwestern Buffalo, southwestern Sherman and northeastern Dawson
Counties through 1145 PM CDT...

At 1104 PM CDT, Doppler radar was tracking this shower 9 miles north
of Miller, or 27 miles southeast of Broken Bow, moving east at 15
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Litchfield and Hazard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4088 9905 4087 9958 4105 9958 4105 9921
      4126 9920 4127 9906
TIME...MOT...LOC 0404Z 253DEG 14KT 4107 9936

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Thies
Special weather statement, Aug 9, 11:20 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
1220 AM CDT Tue Aug 10 2021

KSZ005-017-100545-
Rooks KS-Phillips KS-
1220 AM CDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northwestern Rooks
and western Phillips Counties through 1245 AM CDT...

At 1220 AM CDT, Doppler radar was tracking a strong thunderstorm over
Edmond, or 14 miles south of Norton, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Logan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3930 9960 3957 9960 3957 9963 3991 9963
      3995 9938 3924 9936
TIME...MOT...LOC 0520Z 268DEG 25KT 3964 9982

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Thies

The radar

The Grand Island radar (KUEX), 131 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rooks

When
August 10, 12:29 AM CST
Where
Rooks County, 5.89 mi SSW of Stockton
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.347, -99.303

A wind gust of 60 MPH was measured by the AWOS at Rooks County Regional Airport.

Thunderstorm Wind, Rooks

When
August 10, 12:35 AM CST
Where
Rooks County, 0.5 mi SSW of Stockton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.423, -99.284

A wind gust of 58 MPH was measured by a mesonet station located on the south side of Stockton.

Thunderstorm Wind, Mitchell

When
August 10, 2:05 AM CST
Where
Mitchell County, 4 mi WSW of Beloit
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.448, -98.189

A wind gust of 63 MPH was measured by a mesonet station located four miles west-southwest of Beloit.

Hail, Mitchell

When
August 10, 2:12 AM CST
Where
Mitchell County, Beloit
Measured
0.88 in hail
Reported by
State Official
Coordinates
39.470, -98.120

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977984, 977985, 977986, 977987.